Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 221, NWS Grand Forks, ND

August 7, 2020Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 9:00 PM CDT for Hubbard County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 9:00 PM CDT (02:00 UTC)
Expired
Aug 7, 2020, 10:00 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:20 PM CDTHAIL 1.754 Nw Nevis, MNLARGE SPIKED HAILSTONES NEAR LOWER OJIBWAY LAKE. PHOTO AND REPORT POSATED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Aug 7, 9:50 PM CDTHAIL 1.252 Ene Chamberlain, MNQUARTER TO HALF DOLLAR IZED HAIL IN VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS53 KFGF 080200
SVRFGF
MNC057-080300-
/O.NEW.KFGF.SV.W.0221.200808T0200Z-200808T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
900 PM CDT Fri Aug 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...

* Until 1000 PM CDT.

* At 900 PM CDT, severe thunderstorms were located along a line
  extending from Chamberlain to near Dorset, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Chamberlain and Badoura around 905 PM CDT.
  Nevis around 950 PM CDT.
  Akeley around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4695 9514 4707 9507 4706 9467 4682 9466
TIME...MOT...LOC 0200Z 270DEG 10KT 4690 9470 4700 9504 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DJR
3 follow-up statements
995 
WWUS53 KFGF 080215
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
915 PM CDT Fri Aug 7 2020

MNC057-080300-
/O.CON.KFGF.SV.W.0221.000000T0000Z-200808T0300Z/
Hubbard MN-
915 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN HUBBARD COUNTY...

At 915 PM CDT, a severe thunderstorm was located over Dorset, or 35
miles south of Bemidji, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Nevis around 930 PM CDT.
  Akeley around 955 PM CDT.
  Badoura around 1000 PM CDT.
  Chamberlain around 1005 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4695 9503 4705 9495 4704 9467 4682 9466
TIME...MOT...LOC 0215Z 283DEG 11KT 4697 9492 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DJR
462 
WWUS53 KFGF 080232
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
932 PM CDT Fri Aug 7 2020

MNC057-080300-
/O.CON.KFGF.SV.W.0221.000000T0000Z-200808T0300Z/
Hubbard MN-
932 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN HUBBARD COUNTY...

At 932 PM CDT, a severe thunderstorm was located over Nevis, or 36
miles south of Bemidji, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Akeley and Badoura around 935 PM CDT.
  Chamberlain around 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4692 9494 4704 9486 4704 9467 4682 9466
TIME...MOT...LOC 0232Z 278DEG 21KT 4696 9478 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DJR
420 
WWUS53 KFGF 080259
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
959 PM CDT Fri Aug 7 2020

MNC057-080309-
/O.EXP.KFGF.SV.W.0221.000000T0000Z-200808T0300Z/
Hubbard MN-
959 PM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUBBARD COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.

LAT...LON 4692 9494 4704 9486 4704 9467 4682 9466
TIME...MOT...LOC 0259Z 270DEG 10KT 4696 9467 

$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:11 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 7, 7:11 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
711 PM CDT Fri Aug 7 2020

.UPDATE...
Issued at 703 PM CDT Fri Aug 7 2020

MCV and associated t-storms moving east, but not at a fast rate.
Strong to severe storms on the south end of the MCV moving east as
well and despite radar signatures of high winds, observations on
the ground indicate minimal winds...highest estimate 30-40 mph
around Lake George MN in NW Hubbard co. Storms developing a bit
more southwest now into areas east of Detroit Lakes moving into
Park Rapids. Hail signatures with the prev storms this late aftn
were good and showed 1 to 1.50 inch hail along Becker/Manhomen
line but reports from nearby indicate smaller than 1 inch.

Of note is dry air/subsidence on south and southwest side of MCV
over far SE ND into Fergus Falls area. CU in that area has been
weakening and never showed development despite highly unstable
airmass. CAMs were too aggressive in showing storms firing in this
unstable airmass.

Cold front moving into central ND at 00z with storms west of
Bismarck. This area saw highs in the mid 90s, and do wonder with
setting sun how much support there is for storms to remain
strong/severe as they move east. CAMS indicate the BIS activity
weakening greatly by 04z and some scattered storms moving ESE out
of Manitoba after 06z into NE ND/NW MN but likely not on the
severe side.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 353 PM CDT Fri Aug 7 2020

Showers and thunderstorms continue in the vicinity of an MCV
moving ENE across the area this afternoon. South and east of this
feature looks to be the best area for severe storms over the next
few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40
kts. Area of clearing southwest of MCV in area of outflow could
be the best area for redevelopment as indicated by latest HRRR
run. Severe storm threats will be mainly winds to 75 mph and 2"
hail, but also a tornado or two will be possible. Any storms that
develop have the potential to grow upscale to a line of storms in
the eastern forecast area before exiting across east-central MN.

A cold front will be pushing east across ND later tonight. Some
storms could be severe with this potential line of storms...with
the best chance along the Canadian border. Decreased chances
somewhat with this features as CAMs have trended more towards
storm that are isolated in nature. The cold front will usher in
drier air for Saturday.

Another system is expected to push east across SD and
northeastward into eastern ND and MN by late Saturday night.
Chances are mainly for the southern half of the forecast area
after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Aug 7 2020

The main chance for impactful weather is found at the beginning of
the period on Sun, followed by another chance around Thu.

During Sun an approaching surface front and upper wave will increase
chances for strong to severe convection. Current timing places this
front in the vicinity of Devils Lake by noon, progressing to the
valley by mid afternoon, then west central MN by early evening.
CAPE and shear is available and it would appear the strongest
storms would likely be proximal to the frontal position at peak heating
time. Bulk shear at 0-6km coincident with the boundary should be in
the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red
River Valley could be the main target region, with storms moving to
northwest and west central late afternoon and early evening.

High pressure is on schedule to provide quieter weather on Mon
through Wed, with the next chance for stronger convection presenting
on Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 703 PM CDT Fri Aug 7 2020

Thunderstorms moving out of Bemidji Airport area 01z. Otherwise
TAF sites will be t-storm free this evening and maybe all night as
thunderstorm coverage overnight more isolated. South winds to
become west by 09z in the RRV and toward 12z-15z BJI. Some brief
MVFR cigs psbl mainly east of the Red River for a time tonight or
early Saturday, higher chances Bemidji.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
816 AM CDT Fri Aug 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
816 AM CDT Fri Aug 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to be possible this
afternoon, mainly across eastern North Dakota into west central
Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even
tornadoes will be possible. Activity will be more isolated in
northwestern Minnesota. Another round of thunderstorms will also
be possible later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms will be possible Saturday morning and again
Sunday. Storms could be strong to severe on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ

In the hours before

Special weather statement, Aug 7, 6:04 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Fri Aug 7 2020

MNZ022-023-028-072330-
East Becker MN-Mahnomen MN-South Clearwater MN-
604 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 630 PM
CDT...

At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naytahwaush to near Itasca State Park.
Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Western Itasca State Park and Mahkonce around 610 PM CDT.
  Roy Lake around 615 PM CDT.
  Long Lost Lake and southern Lower Rice Lake around 620 PM CDT.
  Zerkel and Bad Medicine Lake around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.

LAT...LON 4714 9566 4715 9567 4715 9583 4733 9575
      4741 9527 4714 9527
TIME...MOT...LOC 2304Z 267DEG 41KT 4722 9571 4722 9531

DJR
Special weather statement, Aug 7, 6:35 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
635 PM CDT Fri Aug 7 2020

MNZ023-024-028-080000-
East Becker MN-South Clearwater MN-Hubbard MN-
635 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUBBARD...
NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 700 PM
CDT...

At 635 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Itasca State Park to Long Lost Lake. Movement
was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Itasca State Park and Lake Itasca around 655 PM CDT.

Other locations impacted by these storms include Many Point Scout
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4728 9514 4704 9514 4703 9556 4724 9554
TIME...MOT...LOC 2335Z 263DEG 27KT 4718 9518 4718 9545

DJR
Special weather statement, Aug 7, 7:00 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Grand Forks ND
700 PM CDT Fri Aug 7 2020

MNZ023-024-028-080015-
East Becker MN-South Clearwater MN-Hubbard MN-
700 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUBBARD...
NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 715 PM
CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Two Inlets, or 28 miles southwest of Bemidji, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lake George around 710 PM CDT.
  Emmaville around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4701 9530 4724 9524 4723 9492 4702 9499
TIME...MOT...LOC 2359Z 266DEG 30KT 4711 9514

DJR
Special weather statement, Aug 7, 7:44 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
744 PM CDT Fri Aug 7 2020

MNZ023-024-080115-
South Clearwater MN-Hubbard MN-
744 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD AND SOUTHEASTERN
CLEARWATER COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Itasca to near Akeley. Movement was
east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Akeley and Benedict around 750 PM CDT.
  Lake George around 805 PM CDT.
  Guthrie, Kabekona and Laporte around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4697 9477 4731 9549 4730 9466 4697 9466
TIME...MOT...LOC 0044Z 270DEG 33KT 4729 9526 4707 9474

DJR
Local storm report, Aug 7, 8:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     1 NW PARK RAPIDS        46.93N 95.08W
08/07/2020                   Hubbard            MN   LAW ENFORCEMENT

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:00 PM CDTSpecial Weather StatementFGFHubbard15 min
Aug 7, 7:21 PM CDTTornado WarningFGFBecker, Hubbard39 min
Aug 7, 7:44 PM CDTSpecial Weather StatementFGFHubbard31 min
Aug 7, 7:53 PM CDTTornado WarningFGFHubbard52 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningFGFHubbard13 min
Aug 8, 1:58 AM CDTSevere Thunderstorm WarningFGFKittson62 min
Aug 8, 5:18 AM CDTSevere Thunderstorm WarningFGFLake of the Woods27 min
Aug 8, 9:22 AM CDTSpecial Weather StatementFGFBeltrami53 min
Aug 8, 9:27 AM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 8, 10:17 AM CDTSpecial Weather StatementFGFClearwater58 min
Aug 8, 10:39 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard51 min
Aug 8, 11:16 AM CDTSpecial Weather StatementFGFHubbard59 min
Aug 8, 11:38 AM CDTSevere Thunderstorm WarningFGFHubbard52 min
Aug 8, 12:27 PM CDTSevere Thunderstorm WarningFGFHubbard48 min
Aug 8, 12:30 PM CDTSpecial Weather StatementFGFHubbard60 min
Aug 8, 1:10 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.